Alert archive / North Carolina / Flash Flood Warnings in 2016
Flash Flood Warning 51, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Oct 8, 2016, 8:37 AM EDT for 8 counties in North Carolina. It was in force for 6 hr. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 8, 2016, 8:37 AM EDT (12:37 UTC)
- Expired
- Oct 8, 2016, 2:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cumberland County, NC, Harnett County, NC, Hoke County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Sampson County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 73 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 8, 10:05 AM EDT | FLASH FLOOD | 3 Wsw Seven Lakes, NC | CREEK FLOODING 800 BLOCK OF CURRIE MILL ROAD IN JACKSON SPRINGS. |
| Oct 8, 10:45 AM EDT | FLASH FLOOD | 2 W Hope Mills, NC | SEVERAL FEET OF WATER COVERING ROCKFISH ROAD NEAR C. WAYNE COLLIER SCHOOL. |
| Oct 8, 10:45 AM EDT | FLASH FLOOD | 4 Sw Bonnie Doone, NC | MEDIA REPORT OF ROADS CLOSED WITH SEVERAL FEET OF WATER ON CLIFFDALE AND BUNCE ROADS. . |
| Oct 8, 11:15 AM EDT | FLASH FLOOD | Clinton, NC | EMERGENCY MANAGER REPORTS NUMEROUS LOCATIONS FLOODED IN SAMPSON COUNTY. 3 HOMES IN CLINTON FLOODED. . |
| Oct 8, 11:25 AM EDT | FLASH FLOOD | Autryville, NC | NC DOT REPORTS SWIFT WATER RUNNING ACROSS MAXWELL RD IN AUTRYVILLE. |
| Oct 8, 11:35 AM EDT | FLASH FLOOD | Clinton, NC | RELIABLE SPOTTER REPORTED A MEASURED 3 OF RAIN IN 95 MINUTES FROM FROM 10:00 AM TO 11:35 AM IN CLINTON, NC - IN VICINITY OF HWY US701 & ROWAN ROAD. |
| Oct 8, 12:00 PM EDT | HEAVY RAIN 2.27 | 4 Ene Hope Mills, NC | BETWEEN 11AM AND 12PM, 2.27 INCHES OF RAIN REPORTED AT FAYETTEVILLE REGIONAL AIRPORT. |
| Oct 8, 12:05 PM EDT | HEAVY RAIN 7.05 | 4 Ene Hope Mills, NC | TOTAL OF 7.05 INCHES OF RAIN SINCE MIDNIGHT AT KFAY. . |
| Oct 8, 1:39 PM EDT | FLASH FLOOD | Newton Grove, NC | HIGHWAY 701 SOUTH OF NEWTON GROVE IS FLOODED. |
| Oct 8, 1:45 PM EDT | FLASH FLOOD | 1 Ese Clinton, NC | NUMEROUS ROADS FLOODED IN SAMPSON COUNTY. |
| Oct 8, 1:48 PM EDT | HEAVY RAIN 10.32 | 4 Ene Hope Mills, NC | RAINFALL SINCE MIDNIGHT REPORTED AT FAYETTEVILLE AIRPORT. |
| Oct 8, 2:16 PM EDT | FLASH FLOOD | Lillington, NC | NUMEROUS ROADS CLOSED IN HARNETT COUNTY DUE TO FLOODING. |
| Oct 8, 2:24 PM EDT | HEAVY RAIN 11.14 | 4 Ene Hope Mills, NC | SINCE MIDNIGHT, 11.14 INCHES OF RAIN REPORTED AT FAYETTEVILLE REGIONAL, STORM TOTAL OF 12.03 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 88 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
301
WGUS52 KRAH 081237
FFWRAH
NCC051-085-093-105-123-125-163-167-081830-
/O.NEW.KRAH.FF.W.0051.161008T1237Z-161008T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
837 AM EDT SAT OCT 8 2016
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA...
HARNETT COUNTY IN CENTRAL NORTH CAROLINA...
MOORE COUNTY IN CENTRAL NORTH CAROLINA...
NORTHERN HOKE COUNTY IN CENTRAL NORTH CAROLINA...
STANLY COUNTY IN CENTRAL NORTH CAROLINA...
CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA...
SAMPSON COUNTY IN CENTRAL NORTH CAROLINA...
LEE COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 230 PM EDT
* AT 830 AM EDT...DOPPLER RADAR INDICATED ADDITIONAL HEAVY RAIN
FALLING OVER SATURATED GROUND ACROSS THE WARNED AREA. TWO TO THREE
INCHES OF RAIN HAVE ALREADY FALLEN ACROSS MUCH OF THE AREA
OVERNIGHT...AND SEVERAL ADDITIONAL INCHES ARE EXPECTED THIS
MORNING.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FAYETTEVILLE...SANFORD...ALBEMARLE...SOUTHERN PINES...CLINTON...
LILLINGTON...TROY...CARTHAGE...BADIN LAKE AND FORT BRAGG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
NORTHERN CUMBERLAND AND SOUTHERN HARNETT COUNTY RECEIVED 6 TO 10
INCHES OF RAIN LATE LAST WEEK AND STREAMS AND RIVERS ARE ALREADY
HIGH. IN ADDITION, A FEW SMALLER DAMS WERE WEAKENED OR PARTIALLY
BREACHED LAST WEEK...AND THESE DAMS WILL BE THREATENED AGAIN TODAY.
FAILURE OF ANY OF THESE DAMS COULD CAUSE LOCALIZED FLASH FLOODING
AND RESIDENTS SHOULD BE PARTICULARLY ALERT FOR INFORMATION FROM
LOCAL EMERGENCY OFFICIALS CONCERNING THE NEED TO EVACUATE QUICKLY.
THE LITTLE RIVER IN NORTHERN CUMBERLAND COUNTY AND CROSS CREEK IN
FAYETTEVILLE ARE EXPECTED TO FLOOD. ACT NOW PROTECT YOUR LIFE AND
PROPERTY.
&&
LAT...LON 3485 7850 3483 7890 3496 7904 3510 7940
3507 7957 3518 7968 3514 8003 3519 8051
3550 8030 3552 7935 3562 7910 3552 7897
3558 7891 3552 7869 3526 7849 3529 7830
3520 7816 3474 7820 3471 7811 3455 7825
$$
13What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 7:49 AM EDT, 48 minutes earlier.
Area forecast discussion, Oct 8, 7:49 AM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 749 AM EDT SAT OCT 8 2016 .SYNOPSIS... Hurricane Matthew will track along or just off the coast of South Carolina and southeast North Carolina through tonight. && .NEAR TERM /THROUGH SUNDAY/... As of 256 AM Saturday... Flash flood watch has been extended west and north to cover all of central NC, except Forsyth County in the far NW. The far NW part of the Triad, specifically the Winston- Salem/Forsyth County area, should have the lowest probability of flooding and we may leave them out. We will decide with the WPC/NWS QFP conference call at 215 AM. Most models have come even more northward and northeastward with the track of Matthew, and thus the heavy rain bands are now forecast to eventually encompass much of central NC. There is expected to be a very tight QPF gradient with possibly the NW Piedmont in the gradient instead of the NE Piedmont (as the heavier rains continue to spread west with the past few model runs). Current data (radar/satellite) included also suggests that the models more north and northeast track before the turn east tonight may verify better. The eyewall of Hurricane Matthew is now open with the northern portion of the eyewall the only portion remaining in tact. The forward motion is still 010 at 10kt with anticipation that the system will turn NE along the SC coast beginning this morning. A 1025 MB surface high pressure was centered just off the New England coast this morning, extending into our Piedmont Damming Region. There continued to be a low level boundary near the coast, with the deep easterly flow north of the storm pulling in PW's in excess of 2 inches as far north as Raleigh and 2.4 inches to near Fayetteville. The ESE flow at H85 was 40-50 KT spreading deep moisture up and over the CAD wedge. Rain and bands of heavy rain has developed/overspread all of central NC. One heavy band was almost into the Greensboro area. Although the SREF and some hi-res models suggest that the QPF of the operational GFS/EC are overdone for our region, we are not buying into that given the current data analysis. We will expand the Flash Flood Watch to be safe to include most of the region, with the far NW left out (Forsyth). QPF of 6-10 inches will still be forecast in the south and east, with 4-7 central, and 2-4 elsewhere. Locally higher totals in the south and east. Less over the NW. The Wind Advisory will remain in place through the duration of the event. Strongest gusts to 40-50 MPH in the south and east zones. Even 40 mph may down some trees given the expected saturation. Conditions will improve rather quickly when the cyclone begins the turn east later tonight and Sunday morning. Our current ending times of the Watches and advisories will remain into Sunday afternoon, and possibly we can end them more quickly if the system moves more quickly per WPC discussion. && .SHORT TERM /SUNDAY NIGHT/... As of 305 AM Saturday... Skies should be clearing or mostly clear with diminishing breezes Sunday evening and overnight. Lows in the 40s/50s. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 305 AM Saturday... Underneath shortwave ridging aloft, a strong +1030 mb sfc high will ridge down the east coast in the wake of Matthew, with associated strong cold air advection bringing Central NC its first real taste of fall, as a cool and dry airmass settles into the area for the first half of the work week. Low-level thicknesses are forecast to fall to 1340-1350 meters(20 to 30 meters below normal)both Monday and Tuesday mornings, which historically produces min temps down into the lower to mid 40s. If this happens it will be the first time many areas see sub 50 degree readings since early May 2016. Highs Monday and Tuesday in the mid 60s to lower lower 70s. Upper ridge over the region will begin to breakdown and shift east of the area by mid to late week, allowing a dry cold front to approach the area from the nw late Thursday. Airmass will undergo slow modification in advance of this front, warming back up to seasonable readings Wednesday and Thursday, with temps potentially cooling back down to below normal Friday and into the weekend. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... As of 740 AM Saturday... A large shield of moderate to heavy rain, to the N and NW of the center of Hurricane Matthew, will continue to translate NWD across central NC today, as the hurricane tracks generally parallel to the SC coast. Widespread, mainly IFR ceilings will continue through this evening, then edge EWD with a resultant lifting and scattering to MVFR or VFR from W to E tonight, as the hurricane and associated rain shield likewise move E. NELY winds will also steadily increase from S to N and peak this afternoon and early evening - highest with gusts between 40-50 kts at FAY and RWI. While the rain and sub-VFR ceilings will steadily move E and out of our area later tonight, a strong NLY wind will continue throughout the night and linger into the day Sunday, as a continental polar (cool and dry)air mass rushes into our region in the wake of Matthew. Outlook: After VFR conditions in high pressure Sun-Mon, NELY low level flow around that high may promote the occurrence of MVFR ceilings Tue-Wed, mainly at ERN TAF sites. && .HYDROLOGY... As of 1220 PM Friday... Discussion for the southern Coastal Plain, Sandhills, and southwestern Piedmont: Antecedent conditions - heavier rain today has been concentrated mainly over the southwest Piedmont and western Sandhills counties. Rainfall across this area has ranged up to nearly 1.5 inches, effectively saturating areas from Raeford west to Albemarle and Wadesboro. Only a few tenths of an inch have fallen over eastern Hoke, northern Cumberland, and southern Harnett counties, which were the areas which received 8 to 10+ inches of rain late last week. Rainfall from Matthew late tonight through Saturday night is expected to range from 6 to 10 inches over these areas, with perhaps 10+ inches over far southern Cumberland and Sampson counties. The heavier rainfall is expected during the day Saturday, and as tropical rainfall rates can exceed 2 inches per hour, flash flooding could occur quickly, especially in urban areas. Rainfall will drain quickly into local streams and into low lying areas, and travel may be hindered by extensive flooding well into Sunday. Larger rivers which could reach flood stage include the lower Cape Fear, Neuse, Black, and possibly the Tar. Of particular concern is the Little River, which runs across northern Cumberland county. Flooding is more likely on the Little river and a flood warning has been issued for the Little river at Manchester, where the river could exceed moderate flood stage as it is still high from record flooding last week. A number of dams in Hoke, Cumberland and southern Harnett county affected by the heavy rain last week also remain vulnerable due to weakened structures and high water levels. && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday afternoon for NCZ007>011- 022>028-038>043-073>078-083>086-088-089. Wind Advisory until 6 PM EDT Sunday for NCZ011-026>028-041>043- 073>078-083>086-088-089. && SYNOPSIS...BADGETT NEAR TERM...BADGETT SHORT TERM...BADGETT LONG TERM...CBL AVIATION...MWS HYDRO...MLM
Hazardous weather outlook, Oct 8, 3:25 AM EDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 325 AM EDT SAT OCT 8 2016 NCZ011-026>028-041>043-073>078-083>086-088-089-090730- HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-STANLY- MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE- CUMBERLAND-SAMPSON- 325 AM EDT SAT OCT 8 2016 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY... ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. WIND ADVISORY. NCZ007>010-022>025-038>040-090730- PERSON-GRANVILLE-VANCE-WARREN-GUILFORD-ALAMANCE-ORANGE-DURHAM- DAVIDSON-RANDOLPH-CHATHAM- 325 AM EDT SAT OCT 8 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. NCZ021-090730- FORSYTH- 325 AM EDT SAT OCT 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PERIODS OF RAIN AND GUSTY WINDS WILL CONTINUE TODAY AND END THIS EVENING. THERE IS A POTENTIAL FOR FLOODING ESPECIALLY IN AREAS SOUTH AND EAST OF WINSTON-SALEM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 10:09 PM EDT | River Flood Warning | RAH | Harnett | 4 days |
| Oct 7, 10:09 PM EDT | River Flood Warning | RAH | Cumberland | 6 days |
| Oct 7, 10:12 PM EDT | River Flood Warning | RAH | Johnston | 3 days |
| Oct 7, 10:12 PM EDT | River Flood Warning | RAH | Johnston | 5 days |
| Oct 7, 10:12 PM EDT | River Flood Warning | RAH | Wayne | 11 days |
| Oct 7, 10:18 PM EDT | River Flood Warning | RAH | Edgecombe | 7 days |
| Oct 7, 10:18 PM EDT | River Flood Warning | RAH | Edgecombe | 12 days |
| Oct 8, 8:01 AM EDT | Flash Flood Warning | RAH | Anson, Hoke, Richmond, Scotland | 6 hr |
| Oct 8, 8:41 AM EDT | High Wind Warning | RAH | Cumberland, Hoke, Sampson, Scotland, Wayne | 18 hr |
| Oct 8, 9:13 AM EDT | River Flood Warning | RAH | Anson, Stanly | 26 hr |
| Oct 8, 10:22 AM EDT | Flash Flood Warning | RAH | Durham, Johnston, Wake, Wayne | 6 hr |
| Oct 8, 11:32 AM EDT | Flash Flood Warning | RAH | Cumberland, Hoke, Sampson | 6 hr |
| Oct 8, 12:09 PM EDT | River Flood Warning | RAH | Chatham | 48 hr |
| Oct 8, 1:09 PM EDT | Flash Flood Warning | RAH | Durham, Johnston, Wake, Wayne | 6 hr |
| Oct 8, 1:21 PM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Davidson, Forsyth, Guilford, Orange and 2 more | 8 hr |
| Oct 8, 1:31 PM EDT | Flash Flood Warning | RAH | Anson, Chatham, Harnett, Lee, Montgomery, Moore and 3 more | 6 hr |
| Oct 8, 2:04 PM EDT | Flash Flood Warning | RAH | Edgecombe, Franklin, Halifax, Nash, Warren, Wilson | 8 hr |
| Oct 8, 2:28 PM EDT | River Flood Warning | RAH | Chatham, Lee | 67 hr |
| Oct 8, 2:32 PM EDT | Flash Flood Warning | RAH | Alamance, Granville, Orange, Person, Vance | 8 hr |
| Oct 8, 2:37 PM EDT | River Flood Warning | RAH | Franklin | 69 hr |
| Oct 8, 3:47 PM EDT | River Flood Warning | RAH | Alamance | 37 hr |
| Oct 8, 3:50 PM EDT | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 8 hr |
| Oct 8, 3:54 PM EDT | River Flood Warning | RAH | Edgecombe, Halifax, Nash | 5 days |
| Oct 8, 5:29 PM EDT | Flash Flood Warning | RAH | Cumberland, Hoke, Sampson | 8 hr |
| Oct 8, 6:55 PM EDT | Flash Flood Warning | RAH | Durham, Edgecombe, Johnston, Nash, Wake, Wayne and 1 more | 7 hr |
| Oct 8, 7:49 PM EDT | Flash Flood Warning | RAH | Chatham, Harnett, Lee, Montgomery, Moore, Richmond and 1 more | 6 hr |
Nearby
Flash Flood Warnings in North Carolina, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.